Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 168, NWS Atlanta, GA

March 7, 2024DeKalb County, Rockdale County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 7, 2024, 3:29 PM EST for DeKalb County, Rockdale County, Georgia. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2024, 3:29 PM EST (20:29 UTC)
Expired
Mar 9, 2024, 12:38 PM EST
In force
45 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Moderate

Counties DeKalb County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 56 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yellow River at Pleasant Hill Road near Lithonia (YLOG1). The gauge peaked at 14.86 ft at Mar 6, 2024, 3:00 PM EST.

actionminormoderate5101503/0703/0803/0903/10
Action stage
11 ft
Minor stage
13 ft
Moderate stage
17 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02207220, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 7, 3:08 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 7, 3:08 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
308 PM EST Thu Mar 7 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 234 PM EST Thu Mar 7 2024

At a glance:

- A heavy rainfall and flooding event is looking more and more
likely for Friday night and into Saturday morning.

- Severe weather remains a possibility for Saturday morning and into
Saturday Afternoon.

As we approach the weekend, we're as confident as we can be that a
significant rain event is likely for the central part of the CWA.
The trouble now has been trying to determine who is going to see the
highest rainfall totals. As the High-res models come into range,
most of them have been targeting an area along and south of I-20;
but the potential extends all the way down to and north of a line
from Columbus to Macon. Regardless of the bullseye points, that
corridor is likely to receive up to 3 inches of rain with some
localized areas seeing 5 or more inches. PW values area ranging from
1.5 to 1.8" and may set a new climatological max for the month of
March indicating that rain in this area will be highly efficient.

With rivers and soil moisture still high from the nearly 3+ inches
of rain that the metro got a few days ago, conditions are primed for
significant and dangerous flash flooding into Saturday morning. WPC
has a moderate risk of excessive rainfall out for western GA and
extending into the metro area. A Flood Watch goes into effect
tomorrow at 7PM.

If that's not enough the chance for severe weather continues to
linger across the southeast on Saturday. The northern extent of the
severe weather will largely depend on how far north the warm sector
will be able to push on Saturday. If the warm sector is able to push
north of I-20, storms will be able to tap into a considerable amount
of 0-3km SRH in the magnitude of nearly 800m2/s2. In this scenario
we would be looking at a QLCS capable of producing damaging winds
and in a prime environment for tornadoes Saturday morning.

Given everything in place, this has the potential to become a
dangerous situation so please stay safe!

Vaughn

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 234 PM EST Thu Mar 7 2024

The extended period starts off with likely ongoing convection
across the region most likely along a warm front expected to be
draped across the state.  There is some uncertainty in the
global models as well as the CAMs on how far north that boundary
will surge hence the discrepancies in the heaviest QPF axis.
Several of the 12z runs are only lifting it as far north as a
Lagrange- Thomaston-Forsyth line and correspondingly maximizing
QPF values along that axis. Others like the ARW and NAM nest have
a much further north boundary putting a heavier rainfall axis in
the I20 and I85 corridor. In looking at the WPC QPF, there are 2
axis which can be discerned and are likely the result of a blend
of both solutions. The GFS and some of the CAMs initialized from
it are hinting at a MCV moving east in the early AM hours
Saturday which would focus the rainfall along its path...which is
most likely the more southern route. Regardless...a dangerous
flood event is possible late Friday into early Saturday where/if
this heavier rainfall axis does set up due to the heavy rains on
Wednesday filling the basins and the soils already saturated.

The severe threat Sat is complicated by the early Sat convection
and model hints at wedging working into NE GA. The main energy by
Saturday AM is still well to the west thus a surge in instability
early saturday is likely along and south of the warm
front and is indicated on all the CAM's and global models,
however, the early Sat convection possibly pushes a cold
pool/boundary further south thus inhibiting the northern extent of
the severe risk and reducing the low level shear. The NAM3km is
the most aggressive at destabilizing the region on Saturday likely
the result of not showing a convective axis across middle GA and
more confined to North GA..so it can only be ruled in play IF the
convection/warm front surges into Northern GA. Bottom line...the
northern half of the SPC outlook for Saturday is a lower
confidence and contingent on a further north warm sector Saturday
behind the early convection. Confidence is higher in the southern
half of the outlook area where instability is more likely to be.

Beyond Saturday...frontal passage with CAA into Sunday. Much drier
air filters in behind the front setting us up for a dry period
through late week. Possible early frost/freeze Monday and Tuesday
with Tuesday being the highest frost probability morning.

Gradual warming trend into the late week with next system
approaching by Friday.

Stellman

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM EST Thu Mar 7 2024

VFR with the possibility of a some SCT050 this afternoon. SAT is
already showing a CU field forming over NW GA. Winds have gradually
begun to pick up out of the NE at 5-8kts and will stay on the E side
through the TAF period.

//ATL Confidence...18Z Update...

High on all elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  68  56  70 /  10  20 100  90
Atlanta         56  68  59  71 /   0  30 100  70
Blairsville     50  60  52  64 /  10  50 100  80
Cartersville    54  68  56  71 /   0  40 100  60
Columbus        57  76  63  75 /   0  30 100  80
Gainesville     54  65  55  68 /   0  30 100  80
Macon           56  74  61  74 /   0  10  90  90
Rome            54  70  57  73 /  10  60 100  50
Peachtree City  54  70  59  72 /   0  30 100  70
Vidalia         55  75  63  77 /   0   0  60  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday evening through late Saturday night for
GAZ004>009-011>016-019>025-027-030>039-041>062-066>076-078>084-
089>095-102-103.

&&

SHORT TERM...Vaughn
LONG TERM....Stellman
AVIATION...Vaughn
Hazardous weather outlook, Mar 7, 3:09 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
309 PM EST Thu Mar 7 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-082015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
309 PM EST Thu Mar 7 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Minor flooding will continue on some area rivers and creeks due
recent heavier rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Another storm system will bring widespread rainfall to the region
between Friday afternoon and Sunday morning. Additional rainfall
amounts between 2 and 4 inches are expected, and locally higher
totals are possible. Given the saturated state of our local
soils, this rainfall may lead to additional flooding concerns. A
Flood Watch has been issued for portions of northern and central
Georgia from Friday evening through Saturday night.

Severe thunderstorms will also be possible in the region Saturday.
The primary potential hazards appear to be damaging winds or a
couple brief tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 10:25 PM ESTRiver Flood WarningFFCNewton, Rockdale23 hr
Mar 7, 2:15 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding19 hr
Mar 7, 2:58 AM ESTFlood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 84 more57 hr
Mar 7, 4:54 AM ESTDense Fog AdvisoryFFCBaldwin, Banks, Clarke, Emanuel, Glascock, Greene and 14 more4 hr
Mar 7, 1:59 PM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson43 hr
Mar 7, 2:46 PM ESTRiver Flood WarningFFCMeriwether, Pike32 hr
Mar 7, 2:54 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson5 days
Mar 7, 3:01 PM ESTRiver Flood WarningFFCCobb, Douglas31 hr
Mar 7, 3:26 PM ESTRiver Flood WarningFFCGwinnett31 hr
Mar 7, 3:32 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson7 days

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.